Heavy Snow, McHenry
- When
- December 26, 9:00 AM CST to December 27, 12:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Anamoose received 11 inches of snow.
A potent short wave trough in combination with a strong upper level jet streak resulted in heavy snow falling over many parts of western and central North Dakota. This was quickly followed by deep low pressure that lifted through the Northern Plains bringing additional snow and strong winds.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A potent short wave trough in combination with a strong upper level jet streak resulted in heavy snow falling over many parts of western and central North Dakota. This was quickly followed by deep low pressure that lifted through the Northern Plains bringing additional snow and strong winds. A blizzard resulted over much of central North Dakota including the James River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 26, 8:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 847 AM CST Wed Dec 26 2018 .UPDATE... Issued at 847 AM CST Wed Dec 26 2018 Snow continues and expect it to become moderate to heavy at times especially this afternoon/evening as a coupled upper level jet combined with strong low level frontogenesis slides into central North Dakota. Forecast on track. UPDATE Issued at 555 AM CST Wed Dec 26 2018 Snow continues to spread into southwest and south central North Dakota early this morning. The forecast appears to be in good shape at this hour. Blended in current observations for this update. && .SHORT TERM...(Today and tonight) Issued at 422 AM CST Wed Dec 26 2018 A high-impact winter storm will unfold across much of North Dakota now through Thursday night. The main hazard through tonight is accumulating snow. The main hazard Thursday and Thursday night is blowing snow with possible blizzard conditions in the James River Valley and surrounding areas. Current upper-air analysis shows a northern stream about to exit the Northern Rockies with a closed low over Arizona. Broad, strong isentropic ascent ahead of the northern trough will provide sufficient forcing for widespread snow across the state today into tonight. As of 3 AM CST, snow had already begun falling across southwest North Dakota. The biggest change from previous forecast cycles was to increase QPF. This was based on several factors. There is now a stronger signal for mesoscale banding potential in the frontogenesis fields, which is also supported by CAMs simulated reflectivity. The DGZ is modestly deep with strong lift. Also aiding in forcing is a split upper-level jet which places North Dakota under the left-exit and right-entrance regions. We are now looking at 6 to 10 inches of snow across southern, central, and far northeast portions of the forecast area through tonight. Snow amounts taper off to less than one inch in the far northwest corner of the state. The Winter Storm Warning was expanded one tier of counties north and west, and now includes locations such as Hettinger, Dickinson, Beulah, Minot, and Rugby. The Winter Weather Advisory remains in tact. .LONG TERM...(Thursday through Tuesday) Issued at 422 AM CST Wed Dec 26 2018 Part 2 of the winter storm arrives on Thursday as the northern stream trough interacts with the southern closed low, bringing it north-northeast toward Minnesota. The associated surface low is forecast to move from eastern Nebraska into southern Minnesota Thursday into Thursday night. This places the wrap-around band of moderate to heavy snow over our far southeast counties, with lighter snow/flurries to the north and west. Additional accumulations in the James River Valley are expected to be in the 3 to 6 inch range, which results in 2-day storm total snow amounts of 10 to 14 inches. The bigger concern for Thursday, though, is the tightening pressure gradient on the back side of the surface low. Winds start to ramp up over south central into eastern North Dakota Thursday afternoon, reaching a peak around sunset. BUFKIT soundings at Jamestown indicate a potential for 35 to 45 kt gusts. With several inches of fresh snow on the ground and snow still falling, combined with those winds, blizzard conditions are possible, if not likely. Due to the fact that blizzard conditions would not start until Thursday afternoon and there is a 24 hour period of hazardous winter weather beforehand, opted to not upgrade the James River Valley to a Blizzard Warning at this time. Will continue to mention the possibility of blizzard conditions in the Winter Storm Warning. There are 2 main weather features of interest in the extended forecast beyond the storm system. The first is Arctic high pressure building in behind the departing storm system for Friday into Saturday. Expect much of the area to see single digit highs and subzero lows during this timeframe. Wind chills may drop as low as 25 below. The second feature is a clipper type system moving through Sunday into Monday, bringing a brief warmup and chances for rain and snow. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 546 AM CST Wed Dec 26 2018 Moderate to heavy snow is expected across much of ND today, slowly diminishing from west to east overnight. Expect IFR to LIFR visibilities and MVFR to IFR ceilings throughout much of the day. KISN will experience slightly better conditions. Easterly winds will become north overnight and strengthen heading into Thursday. BLSN likely to cause significant visibility reductions at KJMS and possibly KBIS past this forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST /5 AM MST/ Thursday for NDZ018>021-033-041-044. Winter Weather Advisory until 11 PM MST this evening for NDZ031- 032-040-043. Winter Weather Advisory until 6 AM CST /5 AM MST/ Thursday for NDZ003-004-010-017. Winter Storm Warning until 6 AM CST Thursday for NDZ005-011>013. Winter Storm Warning until 6 AM CST Friday for NDZ025-036-037- 047-048-050-051. Winter Storm Warning until 6 PM CST /5 PM MST/ Thursday for NDZ022-023-034-035-042-045-046. && UPDATE...KS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 434 AM CST Wed Dec 26 2018 NDZ025-036-037-047-048-050-051-271045- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 434 AM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect. Heavy snowfall is expected. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect through Thursday night. Storm total snow accumulations of 10 to 14 inches are expected. North winds gusting to 45 mph will create widespread blowing snow Thursday afternoon and evening. Blizzard conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report snowfall totals to the Bismarck National Weather Service. NDZ005-011>013-018>023-033>035-041-042-044>046-271045- Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan- Wells-Stark-Morton-Burleigh-Hettinger-Grant-Adams-Sioux-Emmons- 434 AM CST Wed Dec 26 2018 /334 AM MST Wed Dec 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect. Heavy snowfall is expected, with total accumulations of 6 to 11 inches. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect through Thursday afternoon for south central North Dakota. North winds gusting to 40 mph will create areas of blowing snow Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report snowfall totals to the Bismarck National Weather Service. NDZ003-004-010-017-031-032-040-043-271045- Renville-Bottineau-Mountrail-McKenzie-Golden Valley-Billings- Slope-Bowman- 434 AM CST Wed Dec 26 2018 /334 AM MST Wed Dec 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect through tonight. Snow accumulations of 3 to 6 inches are expected. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report snowfall totals to the Bismarck National Weather Service. NDZ001-002-009-271045- Divide-Burke-Williams- 434 AM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 AM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW HEART BUTTE DAM 46.60N 101.81W
12/26/2018 M1.1 INCH GRANT ND CO-OP OBSERVER
STORM TOTAL SO FAR.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 AM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW DICKINSON 46.88N 102.79W
12/26/2018 M2.0 INCH STARK ND CO-OP OBSERVER
STORM TOTAL SO FAR.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 WNW SOUTH HEART 46.90N 103.09W
12/26/2018 M3.0 INCH STARK ND COCORAHS
STORM TOTAL SO FAR.
&&
RKThe national radar mosaic for the moment the first event began.
25 heavy snow, 9 blizzard. Local standard time, as filed.
Anamoose received 11 inches of snow.
Golden Valley received ten inches of snow.
Locations near South Heart received ten inches of snow.
Locations near Underwood received ten inches of snow.
Locations near Breien received nine inches of snow.
Center received nine inches of snow.
Locations near Hazelton received eight inches of snow.
Locations south of Kief received eight inches of snow.
Bismarck received eight inches of snow.
Southeastern Ward County received an estimated eight inches of snow.
Southeastern Dunn County received an estimated eight inches of snow.
Shields received eight inches of snow.
Western Sioux County received an estimated eight inches of snow.
Eastern Adams County received an estimated eight inches of snow.
Eastern Hettinger County received an estimated eight inches of snow.
Ashley received 13 inches of snow.
Locations north of Martin received ten inches of snow.
Harvey received eight inches of snow.
Carrington received eight inches of snow.
Southern Rolette County received an estimated eight inches of snow.
Southern Logan County received an estimated eight inches of snow.
Ellendale received eight inches of snow.
Southeastern LaMoure County received an estimated eight inches of snow.
Eastern Kidder County received an estimated eight inches of snow.
Northern Stutsman County received an estimated eight inches of snow.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
Strong northerly winds combined with fresh snowfall to produce a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794899, 794901, 794908, 794910, 794911, 794912, 794913, 794915, 794917, 795707, 795708, 795709, 795710, 795711, 795712, 794900, 794903, 794914, 794919, 795706, 795713, 795714, 795715, 795716, 795717, 795718, 795719, 795720, 795721, 795722, 795723, 795724, 795725, 795726.